Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 8, 2021Jay County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 8, 2021, 5:13 PM EDT for Jay County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Oct 8, 2021, 6:00 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
40

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 114 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS83 KIWX 082113
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
513 PM EDT Fri Oct 8 2021
 
INZ026-027-033-034-082200-
Jay IN-Blackford IN-Adams IN-Wells IN-
513 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern
Blackford, southeastern Wells, southern Adams and Jay Counties
through 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennville, or near Portland, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Geneva and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4038 8522 4038 8528 4080 8511 4059 8480
      4040 8480 4031 8495 4031 8522
TIME...MOT...LOC 2113Z 214DEG 24KT 4045 8508 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$


MCD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 8, 3:08 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 8, 3:08 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
308 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Issued at 308 PM EDT Fri Oct 8 2021

Showers and storms will continue through the evening. Dry and warm
conditions are expected over the weekend with highs in the 80s by
Sunday. The next chance of rain then arrives late Monday.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Oct 8 2021

Pesky upper low finally being absorbed into mean westerlies and
lifting NE of our area. Upper low center currently just to our NW
and supporting some SCT showers/storms given marginal diurnal
instability amid partly sunny skies. Instability will remain on the
meager side though with dewpoints only in low/mid 60s and poor
midlevel lapse rates. SPC/RAP mesoanalysis indicates 500-1000 J/kg
MLCAPE supportive of a few thunderstorms but severe weather is not
expected. Coverage will likely remain on the scattered side given
overall poor synoptic forcing but will become more numerous during
late afternoon/early evening as primary vort lobe rotates through.
Isolated heavy rain is possible but not expecting any significant
impacts. A few funnel clouds are also possible given potential for
vorticity stretching in this environment but not anticipating a
tornado threat given limited shear/helicity. Showers will gradually
diminish through the late evening as upper low lifts NE and diurnal
instability is lost. Isolated showers could persist (especially in
our N/NE zones) well into the overnight though until vort max fully
clears.

Saturday is expected to be primarily dry as AVA/subsidence build in
the wake of departing low. However...still can't rule out an
isolated shower in our N/NE where some residual moisture and
cyclonic flow will reside. Increasing sun and WAA will support highs
climbing into the upper 70s/near 80F.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Oct 8 2021

WAA really ramps up Sat night into Sun. Isentropic ascent could
support a few isolated showers once again mainly in our north but
will hold with silent 10 PoP given limited moisture and overall weak
forcing. Though we likely will not mix that high...interesting to
note 850mb temps climb to around 20C...which is around record
territory for regional upper air climatology. More conservative
mixing depths around 875-900mb under partly cloudy skies gives us
highs in the mid 80s. This is close to record territory (especially
for SBN which is only 85). Similar highs on Mon but clouds increase
late in afternoon as next front approaches and will likely shave a
few degrees off max temps.

Potent trough ejects out of the southwest CONUS and swings through
the Great Lakes late Monday. Good CVA and moisture associated with
this wave and worthy of high PoP's given generally low spread among
ensemble guidance. Thunderstorms also possible but instability
appears too low to support a severe threat...especially given
primarily overnight timing. Quiet weather Tue/Wed but another
trough/front arrives later in the week. Temps holding above average
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 115 PM EDT Fri Oct 8 2021

Broad upper level low continues to open up and drift north through
the forecast period. Convection forms during the late afternoon
and lingers into early evening tonight. Patchy fog/drizzle is
expected over NW Ohio and into MI...may be a brief period of
MVFR/IFR vsby at the terminals and have opted to keep that out of
the terminals for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 8, 4:51 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 AM EDT Fri Oct 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
451 AM EDT Fri Oct 8 2021 /351 AM CDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 3:08 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
308 PM EDT Fri Oct 8 2021

INZ018-026-027-OHZ024-081945-
Adams IN-Wells IN-Allen IN-Van Wert OH-
308 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of south central Allen,
east central Wells, northern Adams and west central Van Wert Counties
through 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Allen, east central Wells, northern Adams and west central Van Wert
Counties, including the following locations... Preble, Magley,
Tocsin, Hoagland, Craigville, Middlebury, Rivare, Peterson, Monmouth
and Curryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4067 8498 4081 8514 4100 8499 4083 8471
TIME...MOT...LOC 1907Z 214DEG 22KT 4082 8499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD
Local storm report, Oct 8, 3:10 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLOOD            1 WNW AUBURN            41.37N 85.07W
10/08/2021                   DE KALB            IN   PUBLIC

            CORRECTS PREVIOUS FLOOD REPORT FROM AUBURN.
            STREET FLOODING NEAR THE INTERSECTION OF 7TH
            STREET AND GRANDSTAFF DRIVE REPORTED VIA
            TWITTER.

&&

HC
Special weather statement, Oct 8, 3:29 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
329 PM EDT Fri Oct 8 2021

INZ012-014-015-082015-
Marshall IN-Fulton IN-Starke IN-
329 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern Fulton,
southeastern Starke and Marshall Counties through 415 PM EDT/315 PM
CDT/...

At 328 PM EDT/228 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Culver, or 9 miles southwest of Plymouth, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Argos around 340 PM EDT.

Other locations in the path of this storm include Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 8638 4148 8635 4133 8606 4111 8633
      4121 8656
TIME...MOT...LOC 1928Z 213DEG 23KT 4123 8641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD
Local storm report, Oct 8, 4:04 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 SSW LEO-CEDARVILLE    41.16N 85.03W
10/08/2021  E0.25 INCH       ALLEN              IN   TRAINED SPOTTER

            SPOTTER REPORTS PEA SIZE HAIL ON THE NE SIDE
            OF FT. WAYNE ON I469.

&&

HC
Special weather statement, Oct 8, 4:14 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
414 PM EDT Fri Oct 8 2021

INZ018-OHZ004-015-082100-
Allen IN-Defiance OH-Paulding OH-
414 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of eastern Allen,
southwestern Defiance and northern Paulding Counties through 500 PM
EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Antwerp, or 9 miles southeast of Hicksville, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Allen,
southwestern Defiance and northern Paulding Counties, including the
following locations... Worstville, Mark Center, Briceton, Cecil and
The Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4106 8465 4119 8487 4127 8481 4127 8480
      4128 8480 4139 8472 4124 8436
TIME...MOT...LOC 2013Z 206DEG 16KT 4118 8468

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Oct 8, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
513 PM EDT Fri Oct 8 2021

INZ026-027-033-034-082200-
Jay IN-Blackford IN-Adams IN-Wells IN-
513 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern
Blackford, southeastern Wells, southern Adams and Jay Counties
through 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennville, or near Portland, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Geneva and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4038 8522 4038 8528 4080 8511 4059 8480
      4040 8480 4031 8495 4031 8522
TIME...MOT...LOC 2113Z 214DEG 24KT 4045 8508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:40 AM EDTAreal Flood AdvisoryIWXNoble3 hr
Oct 8, 7:56 AM EDTAreal Flood AdvisoryIWXDeKalb, Steuben2 hr
Oct 8, 9:02 AM EDTRiver Flood WarningIWXNoble21 days
Oct 8, 2:32 PM EDTSpecial Weather StatementIWXStarke43 min
Oct 8, 2:44 PM EDTSpecial Weather StatementIWXSaint Joseph46 min
Oct 8, 3:08 PM EDTSpecial Weather StatementIWXAdams37 min
Oct 8, 3:29 PM EDTSpecial Weather StatementIWXMarshall46 min
Oct 8, 5:30 PM EDTSpecial Weather StatementIWXLaGrange45 min
Oct 8, 6:07 PM EDTAreal Flood AdvisoryIWXWabash86 min
Oct 8, 4:14 PM EDTSpecial Weather StatementIWXPaulding46 min
Oct 8, 5:54 PM EDTSpecial Weather StatementIWXFulton, Henry51 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.